Alert archive / Michigan / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 6, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 27, 2015, 1:44 PM EDT for Calhoun County, Jackson County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2015, 1:44 PM EDT (17:44 UTC)
- Expired
- May 27, 2015, 2:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, MI, Jackson County, MI
The radar
The Grand Rapids radar (KGRR), 101 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
080
WUUS53 KGRR 271744
SVRGRR
MIC025-075-271845-
/O.NEW.KGRR.SV.W.0006.150527T1744Z-150527T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
144 PM EDT WED MAY 27 2015
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN...
SOUTHEASTERN CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN...
* UNTIL 245 PM EDT
* AT 144 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MARSHALL...
MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JACKSON... ALBION... MARSHALL...
VANDERCOOK LAKE... HOMER... BROOKLYN...
GRASS LAKE... BURLINGTON... LEONI...
SPRING ARBOR... NAPOLEON... SANDSTONE...
NORVELL... MARENGO... PULASKI...
CONCORD... ATHENS... HORTON...
SPRINGPORT... PARMA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4208 8529 4242 8478 4242 8413 4207 8413
TIME...MOT...LOC 1744Z 264DEG 30KT 4224 8496
HAIL...1.00IN
WIND...60MPH
$$
COBB1 follow-up statement
671
WWUS53 KGRR 271835
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
235 PM EDT WED MAY 27 2015
MIC025-075-271845-
/O.CON.KGRR.SV.W.0006.000000T0000Z-150527T1845Z/
JACKSON MI-CALHOUN MI-
235 PM EDT WED MAY 27 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHERN JACKSON AND NORTHEASTERN CALHOUN COUNTIES...
AT 235 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF LESLIE...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
JACKSON... SPRING ARBOR... SANDSTONE...
CONCORD... SPRINGPORT... PARMA...
RIVES JUNCTION... TOPKINS... MUNITH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4214 8471 4242 8472 4242 8413 4232 8413
TIME...MOT...LOC 1835Z 257DEG 40KT 4237 8430
HAIL...1.00IN
WIND...60MPH
$$
COBBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:46 PM EDT, 58 minutes earlier.
Area forecast discussion, May 27, 12:46 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1246 PM EDT WED MAY 27 2015 LATEST UPDATE... HYDRO .SYNOPSIS... ISSUED AT 310 AM EDT WED MAY 27 2015 AN AREA OF LOW PRESSURE OVER LAKE SUPERIOR WILL TRACK AWAY FROM THE REGION TODAY. THIS SYSTEM COULD STILL PRODUCE SOME SHOWERS AND THUNDERSTORMS FOR THE REGION. TONIGHT AND THURSDAY A RIDGE OF HIGH PRESSURE WILL BUILD IN FROM THE WEST. THIS SHOULD SUPPORT RELATIVELY DRY AND WARM CONDITIONS. A SLOW MOVING COLD FRONT WILL TRACK THROUGH THE GREAT LAKES REGION FRIDAY INTO SATURDAY CAUSING SHOWERS AND THUNDERSTORMS FOR THE AREA. && .UPDATE... ISSUED AT 1152 AM EDT WED MAY 27 2015 CURRENT FORECASTS LOOK ON TRACK. SOME EVIDENCE THAT SEVERE THREAT WILL SHIFT SLIGHTLY MORE TO THE SOUTHEAST. ONE THING TO WATCH IS STRONG HORIZONTAL CONVECTIVE ROLL EXTENDING NORTHEAST FROM EXTREME SOUTHWEST LOWER MICHIGAN THAT IS LIKELY BEING SOLENOIDALLY ENHANCED BY LAKE MICHIGAN. THIS WILL LIKELY MARK THE NORTHWESTERN EDGE OF THUNDERSTORM EXTENT THIS AFTERNOON SINCE THE STABLE MARINE BOUNDARY LAYER HAS MOVED ONSHORE NORTH OF THIS BOUNDARY. EXPECT SHOWERS AND STORMS TO DEVELOP SHORTLY ALONG THIS BOUNDARY. HOWEVER...MORE DEVELOPED LINE EXTENDS ACROSS NORTHERN INDIANA INTO FAR SOUTHEAST LOWER MICHIGAN AND IS IN A MORE FAVORABLE AREA FOR SEVERE WEATHER. STILL THINKING IN LINE WITH SPC THAT THE MAIN THREATS WILL BE GUSTY WINDS. && .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 310 AM EDT WED MAY 27 2015 THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH THE POTENTIAL FOR THUNDERSTORMS TODAY. MODELS SHOW THE ATMOSPHERE BECOMING UNSTABLE AGAIN TODAY...PRIMARILY SOUTHEAST OF A HOLLAND TO MOUNT PLEASANT LINE. NORTHWEST OF THIS LINE FORECAST SOUNDINGS THIS AFTERNOON DO NOT SHOW MUCH CAPE ABOVE THE FREEING LEVEL. AS A RESULT I WILL DOWNPLAY THE THUNDER RISK THERE. FURTHER SOUTHEAST SURFACE BASED INSTABILITY LOWERS TO AT LEAST -3 DEG C AND SHOULD SUPPORT SOME STORMS. DEEP LAYER SHEAR IS STILL FAVORABLE FOR ORGANIZED CONVECTION...ESPECIALLY TOWARDS JACKSON. THUS AN ISOLATED SEVERE STORM COULD OCCUR THERE. I DO HAVE HIGHER POPS NORTHWEST OF GRAND RAPIDS...TOWARD LUDINGTON. MODELS SUGGESTS THE TROWAL WILL PIVOT INTO THE LUDINGTON REGION THIS AFTERNOON. WILL MAINTAIN A MAINLY DRY FORECAST FOR TONIGHT THROUGH THURSDAY. WILL NEED TO MONITOR THE POTENTIAL FOR AN ISOLATED STORM ON ANY LAKE BREEZE THAT FORMS. SHOULD BE WARM GIVEN THE STRENGTHENING WARM AIR ADVECTION THAT SHOWS UP IN THE AFTERNOON. HIGH POPS WARRANTED FOR FRIDAY AS THE DEEPER MOISTURE ARRIVES FROM THE WEST WITH A SLOW MOVING COLD FRONT APPROACHING. BETTER INSTABILITY COULD SUPPORT SOME STRONGER STORMS .LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY) ISSUED AT 310 AM EDT WED MAY 27 2015 A SLOW MOVING COLD FRONT WILL COMBINE WITH HIGH PRECIPITABLE WATER VALUES AND STRONG LOW LEVEL CONVERGENCE TO BRING POTENTIAL FOR HEAVY RAIN AND THUNDERSTORMS FRIDAY NIGHT. RAINFALL TOTALS OF AN INCH OR TWO WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE. A CONSENSUS OF LATEST MEDIUM RANGE GUIDANCE CONTINUES TO INDICATE HIGH PRESSURE WILL BUILD IN FROM THE NORTH AND BRING CLEARING SKIES SATURDAY AND COOL AND FAIR WEATHER SATURDAY AFTERNOON THROUGH SUNDAY INTO EARLY NEXT WEEK. TEMPERATURES COULD DROP INTO THE 30S ACROSS COLDER LOCATIONS OF ROUGHLY THE NORTHERN HALF OF OUR FORECAST AREA DURING THE EARLY MORNING HOURS SUNDAY AND MONDAY. TEMPERATURES WILL THEN UNDERGO A GRADUAL MODERATING TREND FOR THE MIDDLE OF NEXT WEEK. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 702 AM EDT WED MAY 27 2015 IFR AND LOWER CLOUDS WILL MOVE IN OFF OF LAKE MI IMPACTING MAINLY KMKG THIS MORNING. CONDITIONS SHOULD IMPROVE IN THE AFTERNOON. THUNDERSTORMS WILL LIKELY DEVELOP EARLY THIS AFTERNOON CLOSE TO KBTL AND KLAN...BUT TRACK QUICKLY EAST. THE MAIN IMPACT SITE SHOULD BE KJXN. EVEN WITHOUT STORMS...THE WIND WILL BE GUSTY THROUGHOUT SW LOWER WITH SOME VALUES OVER 30 KNOTS LIKELY TODAY. MVFR FOG COULD DEVELOP LATER TONIGHT. CONFIDENCE IS NOT THAT HIGH ON THIS HAPPENING. && .MARINE... ISSUED AT 1152 AM EDT WED MAY 27 2015 CANCELED THE SMALL CRAFT ADVISORY AND BEACH HAZARDS STATEMENT BASED ON LATEST BUOY OBSERVATIONS AND WEBCAMS. HOWEVER...DID ISSUE A DENSE FOG ADVISORY THROUGH TODAY BASED ON LOW VISIBILITIES SEEN ON AREA WEBCAMS. && .HYDROLOGY... ISSUED AT 1246 PM EDT WED MAY 27 2015 RIVER LEVELS ARE LOW AND STABLE ACROSS THE AREA. HAD 1/2 TO 3/4 OF AN INCH OF PRECIPITATION WITH THIS MOST RECENT SYSTEM... AND SOME SMALL UP TICS NOTED ON AREA RIVERS. EXPECTING NO FLOODING THROUGH THE WEEK. A POTENTIAL FOR MORE RAIN FRIDAY INTO SATURDAY (OVER AN INCH) MAY PUSH SOME STREAMS AND RIVERS ABOVE BANKFULL BY NEXT WEEK... IF THESE AMOUNTS ARE REALIZED. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...DENSE FOG ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ845>849. && UPDATE...TJT SYNOPSIS...MJS SHORT TERM...MJS LONG TERM...LAURENS AVIATION...MJS HYDROLOGY...63 MARINE...TJT
Hazardous weather outlook, May 27, 6:01 AM EDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 601 AM EDT WED MAY 27 2015 MIZ037>040-043>046-050>052-056>059-064>067-071>074-281015- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 601 AM EDT WED MAY 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS THIS AFTERNOON COULD CONTAIN SMALL HAIL AND WIND GUSTS OVER 40 MPH EAST OF A LANSING TO KALAMAZOO LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG THUNDERSTORMS ARE POSSIBLE FOR FRIDAY INTO FRIDAY NIGHT. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE. IN ADDITION THE RAIN COULD BE HEAVY WITH LOCALLY AN INCH OR TWO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-281015- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 601 AM EDT WED MAY 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT HAZARDOUS CONDITIONS FOR SMALL CRAFT AND SWIMMING ARE EXPECTED THIS MORNING. THERE WILL BE AREAS OF FOG AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WINDS AND WAVES COULD BE HAZARDOUS AT TIMES FRIDAY INTO SATURDAY. IN ADDITION THERE COULD BE THUNDERSTORMS THAT MAY CONTAIN WIND GUSTS OVER 35 KNOTS AND CLOUD TO WATER LIGHTNING STRIKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 27, 12:05 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1205 PM EDT WED MAY 27 2015
MIZ059-065>067-071>074-271800-
INGHAM MI-EATON MI-VAN BUREN MI-CLINTON MI-BARRY MI-CALHOUN MI-
JACKSON MI-KALAMAZOO MI-
1205 PM EDT WED MAY 27 2015
...SIGNIFICANT WEATHER ADVISORY...
SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTHWEST LOWER MICHIGAN
THROUGH 400 PM EDT THIS AFTERNOON...INCLUDING THE CITIES OF
KALAMAZOO...LANSING...BATTLE CREEK...EATON RAPIDS...MASON...MARSHAL...
AND JACKSON.
POTENTIAL STORM IMPACTS INCLUDE...
STRONG WIND GUSTS WITH A FEW DOWNED TREE LIMBS AND POSSIBLE ISOLATE POWER OUTAGES...
FREQUENT DEADLY CLOUD TO GROUND LIGHTNING...
BRIEF DOWNPOURS AND NUISANCE FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THUNDER ROARS...GO INDOORS. ALLOW 30 MINUTES OF TIME BEFORE
RESUMING OUTDOOR ACTIVITIES. PLEASE REPORT ANY OBSERVED DAMAGE TO
YOUR LOCAL LAW ENFORCEMENT.
LAT...LON 4207 8606 4243 8554 4277 8489 4277 8484
4280 8484 4303 8437 4278 8436 4278 8416
4207 8413
TIME...MOT...LOC 1605Z 243DEG 29KT 4232 8560
COBBThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 12:44 AM EDT | Small Craft Advisory | GRR | 10 hr | |
| May 27, 12:50 AM EDT | Beach Hazards Statement | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa | 10 hr |
| May 27, 10:57 AM EDT | Marine Dense Fog Advisory | GRR | 4 hr | |
| May 27, 12:05 PM EDT | Special Weather Statement | GRR | Calhoun, Eaton, Ingham, Jackson, Kalamazoo | 115 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.